Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 29, NWS Mobile, AL

February 12, 2008Stone County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Feb 12, 2008, 2:47 PM CST for Stone County, Mississippi. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 12, 2008, 2:47 PM CST (20:47 UTC)
Expired
Feb 12, 2008, 3:30 PM CST
In force
43 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Stone County, MS

The radar

The Mobile radar (KMOB), 91 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 12, 2:55 PM CSTTSTM WND DMGMchenry, MSTREES DOWN IN STONE COUNTY BLOCKING THE PERK SILVERMAN ROAD AT MP PARKER ROAD AND LAKE ROAD IN MCHENRY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 12, 12:34 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 122049
SVRMOB
MSC131-122130-
/O.NEW.KMOB.SV.W.0029.080212T2047Z-080212T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
247 PM CST TUE FEB 12 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STONE COUNTY IN SOUTHEAST MISSISSIPPI...
  THIS INCLUDES THE CITY OF WIGGINS...

* UNTIL 330 PM CST

* AT 247 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 18 MILES NORTHWEST OF ROGERS LAKE TO 11 MILES
  NORTHEAST OF PICAYUNE...AND MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ROGERS LAKE BY 305 PM CST...
  WIGGINS BY 315 PM CST...
  PERKINSTON...TEN MILE AND PERRY BY 320 PM CST...
  WLOX TV STATION TOWER...WHITES CROSSING AND MCHENRY BY 325 PM
  CST...
  RAMSEY SPRINGS AND BEATRICE BY 330 PM CST...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

LAT...LON 3091 8912 3092 8887 3068 8888 3069 8923
      3065 8924 3066 8935 3070 8936 3072 8934
      3093 8934
TIME...MOT...LOC 2047Z 271DEG 32KT 3096 8942 3083 8943
          3066 8955

$$


JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 12, 12:45 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Feb 12, 12:45 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1245 PM CST TUE FEB 12 2008

.UPDATE...PACKAGE IN THE PROCESS OF BEING UPDATED TO REFLECT TOR
WATCH 52 IN EFFECT UNTIL 02Z/08 PM. LITTLE CHANGES TO THE OTHER
PARTICULARS...OTHERWISE.

16

&&

.SHORT TERM (TODAY AND TONIGHT)...LATEST SFC MAP SHOWS HIGH PRESSURE
CENTERED NEAR THE CAROLINA COAST GIVING WAY TO A LIGHT TO MODERATE
SOUTHERLY WIND FLOW OVER MUCH OF THE CENTRAL GULF COAST REGION THIS
MORNING. TO THE WEST A DEVELOPING AREA OF LOW PRESSURE OVER NE TEXAS
AND ARKANSAS ALONG WITH A TRAILING COLD FRONT JUST TO THE WEST WILL
MOVE EASTWARD THROUGHOUT THE DAY AND TONIGHT...MOVING ACROSS THE
CENTRAL GULF COAST STATES LATER THIS AFTERNOON AND THIS EVENING.
AHEAD OF THE FRONT SHOWERS AND THUNDERSTORMS WILL BE LIKELY BECOMING
NUMEROUS AT TIMES OVER MUCH OF THE CWFA THIS EVENING WITH SOME
STORMS BECOMING STRONG TO POSSIBLY SEVERE. AT THIS TIME LATEST NAM
AND GFS ARE SOMEWHAT IN AGREEMENT DEPICTING A MORE STRAIGHT LINE
WIND EVENT WITH MARGINAL VERTICAL SHEAR AND INSTABILITY OUT AHEAD OF
THE MAIN LINE OF THUNDERSTORMS. ALOFT LATEST MODEL GUIDANCE SUGGESTS
A 40 TO 50 KNOT 850 JET NOSING INTO THE REGION FROM THE SW LATE THIS
AFTERNOON AND THIS EVENING COMBINED WITH -15C TO -20C TEMPS ALOFT AT
500 MB...LEADING TO ENHANCED LIFT ALONG AND JUST AHEAD OF A SQUALL
LINE MOVING IN FROM WEST EARLY THIS EVENING. LATEST MODEL GUIDANCE
ALSO SUGGESTS MUCAPES CLIMBING TO AROUND 1000 J/G PASSING MOSTLY
OVER SOUTHERN AND EASTERN SECTIONS OF THE CWFA LATER THIS AFTERNOON
AND THIS EVENING. WITH THIS...BELIEVE WE LIKELY SEE A FEW STRONG
THUNDERSTORMS MOSTLY IN THE FORM OF A SQUALL THIS EVENING WITH THE
POSSIBILITY OF A FEW SCATTERED ROTATING THUNDERSTORMS DEVELOPING OUT
AHEAD OF THE MAIN LINE LATE THIS AFTERNOON AND THIS EVENING. A
SLIGHT RISK IS IN PLACE FOR MUCH OF THE SE CONUS FOR SEVERE WEATHER
LATER TODAY AND TONIGHT. AT THIS TIME WILL MENTION THIS THREAT
MOSTLY IN THE BODY OF THE HWO AND IN THE HWO GRAPHICS...BUT MAY HAVE
TO INCLUDE SVR WORDING IN ZONES LATER THIS MORNING...DEPENDING ON
WHAT 12Z MODELS LOOK LIKE. FOR NOW WILL LEAVE SVR WORDING OUT...BUT
AS WE SAID SOME STRONG/SVR STORMS WILL BE POSSIBLE WITH THIS SYSTEM.
AS FOR TEMPS WILL GO 1 TO 3 DEGREES LOWER THAN THE CURRENT MAVMOS
GUIDANCE FOR TEMPS TODAY MOSTLY DUE TO COOL AIR ADVECTING NORTHWARD
OFF THE ADJACENT GULF WATERS AND INCREASED CLOUD COVER FROM THE
SOUTHWEST. WILL GO SLIGHTLY HIGHER FOR MINS TONIGHT DUE TO CLOUDS
AND A SLIGHT DIFFERENCE IN TIMING WITH THE GFS AND NAM. 32/EE

&&

.LONG TERM (WEDNESDAY THROUGH NEXT MONDAY)...THE FRONT WILL HAVE
PUSHED EAST OF THE FCST AREA BY EARLY WEDNESDAY MORNING...WITH A
DRIER AND COOLER AIRMASS MOVING IN. MAX TEMPS WILL GENERALLY BE IN
THE 50S ACROSS THE REGION ON WEDNESDAY...AND IT LOOKS LIKE MOST
LOCATIONS WILL SEE FREEZING TEMPERATURES WEDNESDAY NIGHT...WITH
UPPER 20S POSSIBLE OVER INTERIOR ZONES AND LOWER 30S CLOSER TO THE
COAST. THE DRIER AIR WILL CONTINUE INTO LATE THURSDAY AS HIGH
PRESSURE MOVES ACROSS THE AREA...BUT WINDS WILL BECOME MORE EAST OR
SOUTHEASTERLY AGAIN BY LATE FRIDAY...BEGINNING TO MODIFY THE AIRMASS
OVER THE REGION...AS YET ANOTHER FRONT BEGINS TO APPROACH THE GULF
COAST. LATEST GUIDANCE STILL INDICATES THIS FRONTAL BOUNDARY WILL
LIKELY STALL ALONG THE GULF COAST BY SATURDAY...AND AS A STRONG
UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST...LOW PRESSURE WILL
LIKELY DEVELOP ALONG THIS BOUNDARY BY SATURDAY NIGHT. THIS SCENARIO
HAS BEEN INDICATED FOR THE PAST SEVERAL MODEL RUNS...BUT THERE HAVE
BEEN SOME TIMING ISSUES...WHICH REMAIN THIS MORNING. 00Z GFS IS
SLOWER BY ABOUT A DAY THAN WHAT WE HAD YESTERDAY MORNING AT THIS
TIME...AND THE ECMWF IS SLOWER STILL. WILL GO WITH THE GFS TIMING
FOR NOW...WITH LOW PRESSURE AND ASSOCIATED FRONTAL BOUNDARY MOVING
ACROSS THE SERN STATES ON SUNDAY. CONFIDENCE IS STILL RATHER LOW
WITH THE UPCOMING WEEKEND SYSTEM...ESPECIALLY WITH REGARD TO TIMING.
SINCE THE SYSTEM APPEARS TO BE COMING IN MUCH SLOWER THAN EARLIER
INDICATED...TEMP FCST FOR THE WEEKEND HAS CHANGED AS WELL...NOW MUCH
WARMER THAN EARLIER INDICATED. FOR NOW WENT WITH THE 00Z MEXMOS
NUMBERS DURING THE LONG RANGE PERIOD. 12/DS

&&

.MARINE...HIGH PRESSURE WILL WEAKEN TODAY IN RESPONSE TO A COLD
FRONT APPROACHING FROM THE WEST. SHOWERS AND THUNDERSTORMS ARE
EXPECTED AHEAD OF THE FRONT DEVELOPING MOSTLY LATE THIS AFTERNOON
AND TONIGHT. SOME STORMS MAY BE STRONG. A STRONG NORTHERLY WIND FLOW
WILL DEVELOP IN THE WAKE OF THE COLD FRONT LATE TONIGHT AND CONTINUE
THROUGH EARLY WEDNESDAY AFTERNOON...THEN GRADUALLY SUBSIDE LATE
WEDNESDAY AFTERNOON THROUGH WEDNESDAY NIGHT. AS A RESULT A SMALL
CRAFT ADVISORY HAS BEEN ISSUED FOR LATE TONIGHT THROUGH EARLY
WEDNESDAY AFTERNOON. A LIGHT NORTHERLY WIND FLOW WILL PERSIST
THROUGH THURSDAY MORNING BECOMING SOUTHEAST IN THE AFTERNOON.
EASTERLY WINDS AND SEAS WILL BUILD LATE IN THE WEEK IN RESPONSE TO A
DEVELOPING AREA OF LOW PRESSURE AND TRAILING COLD FRONT APPROACHING
FROM THE WEST. 32/EE

&&

.FIRE WEATHER...AIRMASS OVER THE AREA CONTINUES TO MODIFY AS
SOUTHEASTERLY FLOW IS BRINGING MORE GULF MOISTURE INTO THE REGION.
MOISTURE ADVECTION WILL ONLY INCREASE TODAY AS DEVELOPING FRONTAL
SYSTEM EXTENDING FROM ARKANSAS INTO TEXAS APPROACHES THE AREA TODAY
AND MOVES ACROSS THE REGION THIS EVENING. EXPECT CHANCES FOR SHOWERS
AND THUNDERSTORMS TO INCREASE THROUGHOUT THE DAY TODAY...WITH RAIN
LIKELY ACROSS MOST OF THE AREA BY LATE AFTERNOON AND THIS EVENING.
THE FRONT WILL PUSH EAST OF THE REGION BY EARLY WEDNESDAY
MORNING...WITH A DRIER AND COOLER AIRMASS MOVING IN. THE DRIER AIR
WILL CONTINUE INTO LATE THURSDAY AS HIGH PRESSURE MOVES ACROSS THE
AREA...BUT WINDS WILL BECOME MORE EAST OR SOUTHEASTERLY AGAIN BY
LATE FRIDAY AS YET ANOTHER FRONT BEGINS TO APPROACH THE GULF COAST.
12/DS

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      74  44  56  31 /  50  80  10  05
PENSACOLA   70  47  54  34 /  40  80  10  05
DESTIN      69  49  58  38 /  30  70  20  05
EVERGREEN   74  45  53  27 /  40  80  10  05
WAYNESBORO  73  38  52  27 /  70  80  10  05
CAMDEN      74  42  51  26 /  50  90  10  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.

&&
Hazardous weather outlook, Feb 12, 6:00 AM CST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CST TUE FEB 12 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-131200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
600 AM CST TUE FEB 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
LATE THIS AFTERNOON AND TONIGHT AHEAD OF A STRONG COLD FRONT
APPROACHING FROM THE WEST. DUE TO INCREASING VERTICAL SHEAR IN THE
LOWER LEVELS OF THE ATMOSPHERE COMBINED WITH ENHANCE LIFT IN THE
UPPER LEVELS SOME STORMS MAY BECOME STRONG TO SEVERE. MOST OF THE
STRONGER THUNDERSTORMS WILL BE IN THE FORM OF A SQUALL LINE WHICH IS
FORECAST TO MOVE ACROSS THE REGION LATE THIS AFTERNOON AND EARLY
TONIGHT. AT THIS TIME A SLIGHT RISK FOR SEVERE THUNDERSTORM
DEVELOPMENT CONTINUES ACROSS THE FORECAST AREA THROUGH TONIGHT.
DAMAGING WINDS AND ISOLATED TORNADOES WILL BE THE MAIN THREAT.

OVER THE GULF COASTAL WATERS OF ALABAMA AND THE WESTERN FLORIDA
PANHANDLE...WINDS AND SEAS WILL INCREASE FROM THE SOUTH AS THE COLD
FRONT APPROACHES FROM THE WEST. WINDS AND SEAS WILL THEN BUILD FROM
THE NORTH AS THE COLD FRONT MOVES EAST OF THE MARINE AREA. AS A
RESULT HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL BE LIKELY LATER
TODAY AND TONIGHT...CONTINUING THROUGH EARLY WEDNESDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AT THIS TIME FORECAST MODELS DEPICT A DEEPENING AREA OF LOW PRESSURE
AND TRAILING COLD FRONT MOVING ACROSS THE CENTRAL GULF COAST REGION
OVER THE WEEKEND. STAY TUNED FOR FURTHER UPDATES ON THIS DEVELOPING
PATTERN LATER IN THE WEEK.

OVER THE MARINE AREA INCREASING WINDS AND SEAS CAN BE EXPECTED
FRIDAY THROUGH SUNDAY MAKING HAZARDOUS CONDITIONS FOR SMALL CRAFT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL FOR
SEVERE WEATHER OPERATIONS MAY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 2:33 PM CSTSevere Thunderstorm WarningMOBGreene, Perry, Wayne57 min
Feb 12, 2:54 PM CSTTornado WarningMOBPerry36 min
Feb 12, 3:20 PM CSTTornado WarningMOBGreene25 min
Feb 12, 3:25 PM CSTSevere Thunderstorm WarningMOBGeorge, Greene, Perry, Stone, Wayne65 min
Feb 12, 3:36 PM CSTTornado WarningMOBGreene, Wayne39 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.